Thanks for taking the time to answer my question.
I'm HIV + and originally found out because I had TB as indicated by swollen lymph node above collar bone plus night sweats etc. The TB was thought to be eliminated but about 12 months later (started HIV meds immediately) my lymph node on jaw and arm pit swelled. Doctor said this was due to immune system coming back up after starting meds (CD4 > 240 and undetectable) and was often seen whenCD4 started to recover. However, node under arm has swollen dramatically (size of apple!) and hurt alot and they withdrew fluid from it and did ultrasound biopsy. Doctors are puzzled as I have no symptoms of TB and yet the TB seems to be back from tests on fluid. All other tests they did showed negative. Do you know why this is happening and why did the TB come back in this way? I'm now back on TB medicine but don't really know why my lymph node is swollen.
Thank you for any help.
Thanks for your post.
Tuberculosis can be a very serious and sometimes difficult to manage complication of HIV. It's probably right that your TB symptoms (swollen lymph node) returned because of immune reconstitution inflammatory syndrome (IRIS). While TB nearly always causes symptoms in those with normal immune systmes, the symptoms can be obscure or different among those with immune suppression or HIV. Indeed, TB outside of the lungs (extrapulmonary TB) is a common presenting finding of TB in persons living with HIV. Sometimes the only symptom can be the swollen lymph node that you have.
Since the biopsy and fluid confirm that your swollen lymph node is due to TB, treatment should be initiated, usually with 4- or even 5- TB drugs, depending on the local drug resistance profiles. The next thing to do, if possible, is to determine the drug sensitivity (or resistance) profile. With this information in hand, a simpler 3- or 4-drug regimen for TB can be designed. Referably, this will include the potent TB medication rifampin or rifabutin and the regimen should be continued for at least 9 if not 12 months.
Be aware that treating TB poses issues of drug interactions with HIV medications; your doctor should be working in consultation with a pharmacologist, if he or she isn't familiar with the treatment of both TB and HIV.
I hope this is helpful. Write us back anytime, with follow up or questions.
Best of health to you. BY